Super-moonshine for Conway’s largest sporadic group. (English) Zbl 1171.17011

In this paper the author constructs a super vertex operator algebra (SVOA) \(A^{f\natural}\) over the field \(\mathbb{R}\) of real numbers whose full symmetry group is Conway’s largest sporadic simple group \(\mathrm{Co}_1\). An SVOA \(V\) is said to be nice if it is \(C_2\)-cofinite, the eigenvalues of the zero mode \(L(0)\) of the conformal element \(\omega\) are contained in \(\frac{1}{2}\mathbb{Z}_{\geq 0}\), and the degree zero subspace \(V_0\) is spanned by the vacuum vector. An \(N=1\) SVOA is an SVOA which contains a degree \(3/2\) element \(\tau\) such that the component operators \(G(n+1/2) = \tau_{n+1}\) generate a Neveu-Schwarz superalgebra. Such an element \(\tau\) is called a super conformal element. The SVOA \(A^{f\natural}\) over \(\mathbb{R}\) constructed in the paper is a nice and rational \(N=1\) SVOA with the properties (1) self-dual, (2) rank \(12\), and (3) trivial degree \(1/2\) subspace. An SVOA is said to be self-dual if it is simple and has no irreducible modules other than itself. As a real vector space, \(A^{f\natural}\) is constructed by using a Clifford module SVOA \(A(\mathfrak{l})\) associated to a \(24\)-dimensional Euclidean space \(\mathfrak{l}\) and its twisted module \(A(\mathfrak{l})_\theta = A(\mathfrak{l})_{\theta,G}\), where \(\theta\) is a canonical involution and \(G\) is a subgroup of \(\mathrm{Spin}(\mathfrak{l})\) corresponding to the Golay code. In fact, \(A^{f\natural}\) is defined to be \(A(\mathfrak{l})^0 \oplus A(\mathfrak{l})^0_\theta\), where \(A(\mathfrak{l})^0\) and \(A(\mathfrak{l})^0_\theta\) denote the subspace of fixed points of \(\theta\) in \(A(\mathfrak{l})\) and \(A(\mathfrak{l})_\theta\), respectively.
The first main result is that the real vector space \(A^{f\natural}\) admits a structure of self-dual rational \(N=1\) SVOA (Theorem 4.5). Let \(\tau_A\) be a super conformal element of \(A^{f\natural}\). Then the second main result is that the stabilizer of \(\tau_A\) in the full group of SVOA automorphisms of \(A^{f\natural}\) is isomorphic to Conway’s largest simple group \(\mathrm{Co}_1\) (Theorem 4.11). The fact that the perfect double cover \(\mathrm{Co}_0\) of \(\mathrm{Co}_1\) is a maximal finite subgroup of \(\mathrm{SO}_{24}(\mathbb{R})\) (Proposition 4.9) is used. Next, the author studies the uniqueness of \(A^{f\natural}\). Suppose \(V\) is a nice and rational \(N=1\) SVOA satisfying the three conditions (1), (2) and (3). Then the character of \(V\) is uniquely determined (Proposition 5.7). In particular, the degree \(1\) subspace \(V_1\) is a \(276\) dimensional Lie algebra.
Using a similar method as C. Dong and G. Mason [Pac. J. Math. 213, No. 2, 253–266 (2004; Zbl 1100.17010); Int. Math. Res. Not. 2004, No. 56, 2989–3008 (2004; Zbl 1106.17032)], the author shows that \(V_1\) is isomorphic to a simple Lie algebra of type \(D_{12}\) and \(V\) is isomorphic to a lattice SVOA associated to the lattice \(D_{12}^+\), which is also isomorphic to the complexification of \(A^{f\natural}\) (Theorem 5.15). Moreover, all super conformal elements in \(A^{f\natural}\) are conjugate under the action of \(\mathrm{Spin}(\mathfrak{l})\). Combining these facts, the third main result is obtained, namely, \(A^{f\natural}\) is a unique SVOA over \(\mathbb{R}\) which has the above mentioned properties (Theorem 5.28). Some of the properties of \(A^{f\natural}\), including the uniqueness, are closely related to the properties of the Golay code. The McKay-Thompson series, that is, the trace function for \(A^{f\natural}\) associated to any element of \(\mathrm{Co}_1\) is given explicitly.
The construction of \(A^{f\natural}\) is purely fermionic [cf. A. Feingold, I. Frenkel and J. Ries [Spinor construction of vertex operator algebras, triality, and \(E_ 8^{(1)}\). Contemporary Mathematics. 121. Providence, RI: American Mathematical Society (1991; Zbl 0743.17029)]. Another SVOA based on an \(E_8\)-lattice on which \(Co_1\) acts, was studied by I. Frenkel, J. Lepowsky and A. Meurman [Publ., Math. Sci. Res. Inst. 3, 231–273 (1985; Zbl 0556.17008)] and R. E. Borcherds and A. J. E. Ryba [Duke. Math. J. 83, No. 2, 435–459 (1996; Zbl 1032.17049)]. An explicit isomorphism between \(A^{f\natural}\) and the real form \(V^{f\natural}\) of the SVOA based on an \(E_8\)-lattice is also obtained.


17B69 Vertex operators; vertex operator algebras and related structures
20D08 Simple groups: sporadic groups
Full Text: DOI arXiv


[1] M. Aschbacher, Finite Group Theory , 2nd ed., Cambridge Stud. Adv. Math. 10 , Cambridge Univ. Press, Cambridge, 2000. · Zbl 0997.20001
[2] R. E. Borcherds and A. J. E. Ryba, Modular m oonshine, II, Duke Math. J. 83 (1996), 435–459. · Zbl 1032.17049
[3] J. H. Conway, A group of order \(8,315,553,613,086,720,000\) , Bull. London Math. Soc. 1 (1969), 79–88. · Zbl 0186.32304
[4] -, “Three lectures on exceptional groups” in Finite Simple Groups (Oxford, 1969) , Academic Press, London, 1971, 215–247.
[5] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of Finite Groups , Oxford Univ. Press, Eynsham, England, 1985. · Zbl 0568.20001
[6] J. H. Conway and S. P. Norton, Monstrous moonshine , Bull. London Math. Soc. 11 (1979), 308–339. · Zbl 0424.20010
[7] J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups , 2nd ed., Grundlehren Math. Wiss. 290 , Springer, New York, 1993. · Zbl 0785.11036
[8] L. Dixon, P. Ginsparg, and J. Harvey, Beauty and the beast: Superconformal symmetry in a Monster module , Comm. Math. Phys. 119 (1988), 221–241. · Zbl 0657.17011
[9] C. Dong, Vertex algebras associated with even lattices , J. Algebra 161 (1993), 245–265. · Zbl 0807.17022
[10] C. Dong, R. L. Griesso Jr., and G. HöHn, Framed vertex operator algebras, codes and the m oonshine module, Comm. Math. Phys. 193 (1998), 407–448. · Zbl 0908.17018
[11] C. Dong and J. Lepowsky, Generalized Vertex Algebras and Relative Vertex Operators , Progr. Math. 112 , Birkhäuser, Boston, 1993. · Zbl 0803.17009
[12] C. Dong, H. Li, and G. Mason, Simple currents and extensions of vertex operator algebras , Comm. Math. Phys. 180 (1996), 671–707. · Zbl 0873.17027
[13] -, Twisted representations of vertex operator algebras , Math. Ann. 310 (1998), 571–600. · Zbl 0890.17029
[14] C. Dong and G. Mason, Nonabelian orbifolds and the boson-fermion correspondence , Comm. Math. Phys. 163 (1994), 523–559. · Zbl 0808.17019
[15] -, Holomorphic vertex operator algebras of small central charge , Pacific J. Math. 213 (2004), 253–266. · Zbl 1100.17010
[16] -, Rational vertex operator algebras and the effective central charge , Int. Math. Res. Not. 2004 , no. 56, 2989–3008. · Zbl 1106.17032
[17] -, Integrability of \(C_ 2\) -cofinite vertex operator algebras, Int. Math. Res. Not. 2006 , no. 80468.
[18] C. Dong and K. Nagatomo, “Automorphism groups and twisted modules for lattice vertex operator algebras” in Recent Developments in Quantum Affine Algebras and Related Topics (Raleigh, N.C., 1998) , Contemp. Math. 248 , Amer. Math. Soc., Providence, 1999, 117–133. · Zbl 0953.17014
[19] C. Dong and Z. Zhao, Modularity in orbifold theory for vertex operator superalgebras , Comm. Math. Phys. 260 (2005), 227–256. · Zbl 1133.17016
[20] A. W. M. Dress, Induction and structure theorems for orthogonal representations of finite groups , Ann. of Math. (2) 102 (1975), 291–325. JSTOR: · Zbl 0315.20007
[21] A. J. Feingold, I. B. Frenkel, and J. F. X. Ries, Spinor Construction of Vertex Operator Algebras, Triality, and \(E^ (1)_ 8\) , Contemp. Math. 121 , Amer. Math. Soc., Providence, 1991. · Zbl 0743.17029
[22] I. B. Frenkel, Two constructions of affine Lie algebra representations and boson-fermion correspondence in quantum field theory , J. Funct. Anal. 44 (1981), 259–327. · Zbl 0479.17003
[23] I. B. Frenkel, Y.-Z. Huang, and J. Lepowsky, On Axiomatic Approaches to Vertex Operator Algebras and Modules , Mem. Amer. Math. Soc. 104 (1993), no. 494. · Zbl 0789.17022
[24] I. B. Frenkel, J. Lepowsky, and A. Meurman, “A moonshine module for the Monster” in Vertex Operators in Mathematics and Physics (Berkeley, Calif., 1983) , Math. Sci. Res. Inst. Publ. 3 , Springer, New York, 1985, 231–273. · Zbl 0556.17008
[25] -, Vertex Operator Algebras and the Monster , Pure Appl. Math. 134 , Academic Press, Boston, 1988. · Zbl 0674.17001
[26] A. FröHlich and M. J. Taylor, Algebraic Number Theory , Cambridge Stud. Adv. Math. 27 , Cambridge Univ. Press, Cambridge, 1993.
[27] G. HöHn, Selbstduale Vertexoperatorsuperalgebren und das Babymonster , Bonner Math. Schriften 286 , Mathematisches Institut, Univ. Bonn, Bonn, 1996.
[28] -, personal communication, May 2005.
[29] Y.-Z. Huang, “A nonmeromorphic extension of the moonshine module vertex operator algebra” in Moonshine, the Monster, and Related Topics (South Hadley, Mass., 1994) , Contemp. Math. 193 , Amer. Math. Soc., Providence, 1996, 123–148. · Zbl 0844.17020
[30] H.-K. Hwang, Limit theorems for the number of summands in integer partitions , J. Combin. Theory Ser. A 96 (2001), 89–126. · Zbl 1029.60013
[31] V. Kac and W. Wang, “Vertex operator superalgebras and their representations” in Mathematical Aspects of Conformal and Topological Field Theories and Quantum Groups (South Hadley, Mass., 1992) , Contemp. Math. 175 , Amer. Math. Soc., Providence, 1994, 161–191. · Zbl 0838.17035
[32] A. Kapustin and D. Orlov, Vertex algebras, mirror symmetry, and D-branes: The case of complex tori , Comm. Math. Phys. 233 (2003), 79–136. · Zbl 1051.17017
[33] G. Meinardus, Asymptotische Aussagen über Partitionen , Math. Z. 59 (1954), 388–398. · Zbl 0055.03806
[34] G. Nebe, E. M. Rains, and N. J. A. Sloane, The invariants of the Clifford groups , Des. Codes Cryptogr. 24 (2001), 99–121. · Zbl 1002.11057
[35] R. A. Rankin, Modular Forms and Functions , Cambridge Univ. Press, Cambridge, 1977. · Zbl 0376.10020
[36] N. R. Scheithauer, Vertex algebras, Lie algebras, and superstrings , J. Algebra 200 (1998), 363–403. · Zbl 0947.17010
[37] J.-P. Serre, Linear Representations of Finite Groups , Grad. Texts in Math. 42 , Springer, New York, 1977. · Zbl 0355.20006
[38] P. H. Tiep, Globally irreducible representations of finite groups and integral lattices , Geom. Dedicata 64 (1997), 85–123. · Zbl 0867.20005
[39] Y. Zhu, Modular invariance of characters of vertex operator algebras , J. Amer. Math. Soc. 9 (1996), 237–302. JSTOR: · Zbl 0854.17034
[40] -, Vertex operator algebras, elliptic functions, and modular forms , Ph.D. dissertation, Yale University, New Haven, 1990.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.